Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 112, NWS Jackson, KY

July 10, 2003Laurel County, McCreary County, Whitley County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jul 10, 2003, 4:48 PM EDT for Laurel County, McCreary County, Whitley County, Kentucky. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2003, 4:48 PM EDT (20:48 UTC)
Expired
Jul 10, 2003, 5:45 PM EDT
In force
57 min
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

Counties Laurel County, KY, McCreary County, KY, Whitley County, KY

The radar

The Jackson,KY radar (KJKL), 108 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 10, 12:30 PM EDTSevere Thunderstorm WatchSPC6 hr
Jul 10, 3:45 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.8 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1671 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1671 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
571 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.7
Supercell composite
4.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KJKL 102048
SVRJKL
KYC125-147-235-102130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
448 PM EDT THU JUL 10 2003

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAUREL COUNTY.
  WHITLEY COUNTY.
  MCCREARY COUNTY.

* UNTIL 545 PM EDT

* AT 448 PM EDT...RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM
  2 MILES NORTHEAST OF ROCKCASTLE SPRINGS TO 2 MILES SOUTH OF
  CUMBERLAND FALLS STATE RESORT PARK...OR FROM 13 MILES SOUTHWEST OF
  LONDON TO 9 MILES NORTHEAST OF WHITLEY CITY...MOVING NORTHEAST AT
  20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  BUNCH AROUND 455 PM EDT.
  BARK CAMP AROUND 500 PM EDT.
  YOUNGS CREEK AROUND 505 PM EDT.
  BERNSTADT AROUND 510 PM EDT.
  RYE AROUND 515 PM EDT.

IF SEVERE WEATHER APPROACHES YOUR AREA GO INSIDE A STURDY SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LOCAL LAW ENFORCEMENT AGENCY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM EDT 
THURSDAY EVENING FOR SOUTHEASTERN KENTUCKY. 

LAT...LON 3697 8440 3668 8447 3685 8424 3709 8389
          3725 8409

$$
JP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 3:50 PM EDT, 58 minutes earlier.

Area forecast discussion, Jul 10, 3:50 PM EDT, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
350 PM EDT WED JUL 10 2003

17Z SFC ANALYSIS SHOWS THE LARGE PARENT LOW OVER THE MIDDLE OF LAKE
MICHIGAN WITH A TRAILING COLD FRONT STRETCHING SOUTHWEST THROUGH
CENTRAL MISSOURI. CLOSER TO HOME A MESO-LOW SHOWED UP JUST SOUTH OF
CVG ASSOCIATED WITH THE DEVELOPING AREA OF THUNDERSTORMS IN THE NEW
WATCH BOX. A LINE OF STRONG TO SEVERE THUNDERSTORMS ARE EASING
TOWARD OUR WESTERN COUNTIES WELL AHEAD OF THE FRONT. COOLING CLOUD
TOPS ON IR SATELLITE SHOW A VIGOROUS MCS OVERTAKING EAST KENTUCKY.
THIS AND ITS LEFT BEHIND OUTFLOW WILL DOMINATE MOST OF OUR WEATHER
THROUGH THE EVENING. DAMAGING WINDS WITH THESE LINEAR STORMS WILL BE
THE MAIN CONCERN WITH LARGE HAIL ALSO A POSSIBILITY. CURRENT BOX OUT
UNTIL 6 PM AND ANOTHER DUE OUT SHORTLY FOR THE REST OF THE CWA UNTIL
9 PM EDT...WILL INCLUDE AN EVENING PERIOD IN ZONES TO COVER THE
WATCHES AND NEAR TERM THUNDERSTORMS.

THE MODELS ARE IN GOOD AGREEMENT SWINGING A DEEP TROUGH FOR THIS
TIME OF YEAR THROUGH THE NORTHERN GREAT LAKES ON FRIDAY. THIS WILL
LEAVE BEHIND A BROAD TROUGH OVER THE EASTERN HALF OF THE NATION
LASTING THROUGH THE WEEKEND. THE 12Z GFS THEN WEAKENS THIS TROUGH AS
RIDGING SEEPS EAST FROM THE DESERT SOUTHWEST BY 120 HOURS. THE 00Z
GFS...THOUGH...MAINTAINS THE WESTERN RIDGE AND EASTERN TROUGH
STRUCTURE THROUGH THE EXTENDED WITH EAST KENTUCKY SITTING NEAR THE
BASE OF THE BROAD TROUGH.

STRONG TO SEVERE THUNDERSTORMS WILL CROSS INTO EAST KENTUCKY LATE
THIS AFTERNOON AND LAST INTO THE EVENING FUELED BY AMPLE LOW
LEVEL MOISTURE...A DECENT SHORTWAVE AHEAD OF THE MAIN TROUGH AND
PLENTY OF INSTABILITY. IN ADDITION...EAST KENTUCKY IS AWASH IN HIGH
PW (1.75+ INCHES) AIR THAT WILL ALLOW THE STORMS TO SQUEEZE OUT
COPIOUS AMOUNTS OF RAINFALL. WILL RUN HIGHEST POPS THIS EVENING WITH
THE CURRENT STORMS. WILL ALSO BUMP UP POPS A TAD AFTER A DROPOFF
AROUND MIDNIGHT TOWARDS MORNING AS THE FRONT CHARGES THROUGH AFTER
MIDNIGHT PERHAPS INITIATING ANOTHER SMALL LINE OF THUNDERSTORMS TO
MOVE THROUGH OUR WORKED OVER ENVIRONMENT. WHILE DRIER AIR SURGES
INTO THE STATE FRIDAY...LOW LEVEL MOISTURE WILL NOT ENTIRELY CLEAR
OUT. A NODE OF THE LAKES SHORTWAVE PUSHES THROUGH EAST KENTUCKY
FRIDAY EVENING AND OVERNIGHT...BUT WILL KEEP POPS LOW FOR NOW. A
SLIGHTLY BETTER CHANCE WILL BE HAD SATURDAY AS WEAK VORTICITY
CONTINUES TO STREAM THROUGH...BUT WARMER MID LEVEL TEMPERATURES
SATURDAY AFTERNOON MAY KEEP THIS ACTIVITY IN CHECK SO WILL PLAY IT
AS JUST A SLIGHT CHANCE. THIS THEME OF DIURNALLY DRIVEN LOW CHANCE
OF THUNDERSTORMS CONTINUE THROUGH THE EXTENDED WITH TEMPERATURES
GRADUALLY REBOUNDING INTO THE MIDDLE 80S BY THE MIDDLE OF NEXT
WEEK.

MOS TEMPS ARE SIMILAR THROUGH THE PERIOD. MAV AND MET NUMBERS SEEM
TOO COOL FOR SATURDAY THOUGH WILL GO WITH OR JUST ABOVE NGM MOS.
GENERALLY WENT ABOVE FOR POPS THIS EVENING...HIGHER THAN NGM MOS FOR
SATURDAY POPS BUT LOWER THAN THE WETTER NUMBERS FROM THE MET.

AS FOR IFPS/GFE GRIDS...PERFORMED MY USUAL POPULATION OF MESOETA
TEMPS...WINDS AND DEWPOINTS THROUGH 60 HOURS. MASSAGED THESE TO
BETTER MATCH CCF POINTS AND ELEVATIONAL DIFFERENCES. REST OF GRIDS
IN GREAT SHAPE JUST BUFFED SKY AND FINE TUNED POPS THROUGH THE
FORECAST.

PRELIMINARY CCF NUMBERS:
LOZ 068/082 062/082 061 721
JKL 068/080 061/083 062 721

.JKL...SEVERE THUNDERSTORM WATCH FOR KYZ044-050>052-058>060-068-
069-079-080-083>085-104-106-108-111-114 UNTIL 6 PM EDT.

GREIF

============================================================
PREVIOUS DISCUSSIONS FOLLOW:
------------------------------------------------------------
1250 PM EDT WED JUL 10 2003

CONVECTION FIRING ACROSS CNTRL KY AND CNTRL/WRN TN. THIS IN AN AREA
THAT WAS ONLY COVERED BY LOW CLOUDS THIS MORNING. HEATING OF LOW
CLOUD TOPS HAS RESULTED IN ELEVATED CONVECTION THAT BUILT DOWN WITH
MIXING AS WELL AS UP. FNT STILL TO THE WEST THAT WILL CONTINUE
MOVING EAST AND THIS WILL KEEP US UNDER THE GUN FOR CONTINUED
ACTIVITY THROUGH A GOOD PORTION OF THE EVENING AND NIGHT. UPDATE
ALREADY OUT TO REMOVE FIRST PERIOD TIME SENSITIVE WORDING AND TO ADD
WATCH.

DUSTY

------------------------------------------------------------

450 AM EDT WED JUL 10 2003

GENERAL WEATHER PATTERN FEATURES PERSISTENT STRONG WESTERN CONUS
RIDGE AND DEEPENING EASTERN TROUGH.  A COUPLE OF S/WS PASSING
THROUGH THE UPPER MISSISSIPPI VALLEY WILL AID IN THIS DEVELOPMENT.

AS OF 06Z...LOW PRESS CENTER LOCATED OVER SE MN WITH THE MAIN COLD
FRONT EXTENDING SW THROUGH NEB.  AHEAD OF THIS, REMNANTS OF LAST
NIGHTS MCS MOVING SE THROUGH IN/IL/OH.  SEVERE THREAT WITH THIS HAS
DIMINISHED...BUT HEAVY RAIN THREAT IS STILL PRESENT.  THE LAST HOUR
HAS SEEN WARMING CLOUD TOPS AND SHRINKING STRATIFORM AREA.  MANY
MESOSCALE FEATURES OUT AHEAD OF MAIN COLD FRONT WAITING FOR THE
ATMOS TO RECOVER THIS AFTERNOON.

E KY HAS BEEN SPARED THE PAST SEVERAL DAYS WITH THE MCS TRACK TO OUR
NORTH ALONG STATIONARY BOUNDARY AND THEREFORE THE AREA HAS NOT BEEN
WORKED OVER AT ALL.  A FEW TSRA THIS MORNING WILL NOT BE ENOUGH TO
REDUCE THE POSSIBLE SEVERE THREAT FOR THIS AFTERNOON.

CHALLENGES TODAY ARE POPS AND TEMPS.  AFTER CURRENT TSRA MOVE
THROUGH THE AREA...EXPECTING A BRIEF LULL IN ACTIVITY BEFORE
INCREASING AGAIN THIS AFTERNOON WITH DEVELOPMENT AHEAD OF MAIN COLD
FRONT.  TEMPS WILL DEPEND ON THE LENGTH OF THIS LULL IN ACTIVITY.
THEREFORE, OPENED RANGE TO TRY AND EMBRACE THE DIFFERENT OUTCOMES.

AREA IS IN HPC ISOLATED EXCESSIVE RAINS WITH PWS ABOVE THE 1.5 INCH
MARK UP UNTIL FROPA.  FROPA STILL PROGGED TO BE THIS EVE/NIGHT.
USED HEAVY RAIN WORDING IN ZONES.  AREA ALSO IN SLIGHT RISK FOR
SEVERE TS THIS AFTERNOON/EVE.

ONLY CHANGE MADE TO THE EXTENDED WAS TO ADD SLIGHT CHC POPS FOR SE
COUNTIES ON SAT NIGHT/SUNDAY.  INDICATIONS ARE FOR A WEAK FRONT TO
SLIDE THROUGH.  HAVE INCREASED CLOUDS IN ASSOCIATION WITH THIS CWA
WIDE, BUT INSERTED POPS ONLY FOR HIGHER TERRAIN COUNTIES...THIS MAY
BE THE EXTRA LIFT NEEDED FOR PRECIP DEVELOPMENT.

OUDEMAN

------------------------------------------------------------

1025 PM EDT WED JUL 9 2003

SHOWERS AND THUNDERSTORMS STILL ACTIVE AROUND THE AREA. PRECIP IN
SOUTHERN CWA APPEARS TO BE DIMINISHING. HOWEVER...ALSO APPEARS THAT
MORE SHOWERS MAY BE TRYING TO DEVELOP TO THE WEST AND SOUTHWEST ON
REGIONAL RADAR. JUST THE SAME...MAY NEED TO LOWER POPS IN THE SOUTH
LATER IF REDEVELOPMENT DOES NOT OCCUR. NORTHERN CWA STILL CLOSE
ENOUGH TO ACTIVITY AROUND OHIO RIVER TO JUSTIFY CURRENT POPS. IN
ADDITION...ACTIVITY SEEN ALL THE WAY BACK INTO IL MOVING
EAST-SOUTHEAST. CONSEQUENTLY...WILL ONLY UPDATE TO REMOVE SEVERE
THUNDERSTORM WATCH FROM NORTHERN MOST COUNTIES IN CWA FOR NOW.

RAY
Hazardous weather outlook, Jul 10, 6:35 AM EDT, 10 hours 13 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-111100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
635 AM EDT THU JUL 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS ARE LIKELY TODAY AND TONIGHT IN
ASSOCIATION WITH A COLD FRONT.  THE STORM PREDICTION CENTER HAS
INDICATED THAT EASTERN KENTUCKY IS IN A SLIGHT RISK FOR SEVERE
THUNDERSTORMS.  SOME STORMS THIS AFTERNOON AND EVENING MAY REACH
SEVERE LIMITS WITH THE MAIN THREAT BEING DAMAGING WINDS...AND AN
ISOLATED CHANCE OF PENNY TO NICKEL SIZE HAIL.  THERE WILL BE PERIODS
OF HEAVY RAIN WITH AN ISOLATED RISK THAT THIS RAIN WILL PRODUCE
FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A CHANCE THAT SHOWERS AND THUNDERSTORMS WILL LINGER INTO
FRIDAY MORNING BEFORE A COLD FRONT COMPLETELY PASSES THROUGH THE
AREA.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS SOUTHEASTERN
KENTUCKY ON SUNDAY.  ON WEDNESDAY...THERE IS A CHANCE FOR
THUNDERSTORMS ACROSS EASTERN KENTUCKY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS AND ANY FLOODING
IN ADDITION TO SEVERE WEATHER REPORTS.

OUDEMAN

In the hours before

Local storm report, Jul 10, 4:45 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FOR FORMAT
NATIONAL WEATHER SERVICE JACKSON, KY
445 PM EDT THU JUL 10 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0415 PM    4 W SOMERSET              KY   WIND DAMAGE
07/10/03   PULASKI                        SEVERAL TREES DOWN
                                          REPORTED BY COUNTY
                                          EMERGENCY MANAGER.

RAY

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 4:29 PM EDTSevere Thunderstorm WarningJKLBreathitt, Wolfe31 min
Jul 10, 4:51 PM EDTSevere Thunderstorm WarningJKLLaurel, McCreary, Whitley54 min
Jul 10, 5:36 PM EDTSevere Thunderstorm WarningJKLMartin9 min
Jul 10, 5:38 PM EDTFlash Flood WarningJKLClay3 hr
Jul 10, 5:43 PM EDTSevere Thunderstorm WarningJKLWhitley32 min
Jul 10, 6:20 PM EDTSevere Thunderstorm WarningJKLBell, Harlan25 min
Jul 10, 6:21 PM EDTSevere Thunderstorm WarningJKLBell, Harlan24 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.